Adverse events following smallpox vaccination with ACAM2000 in a military population.
Arch Dermatol. 2010 Jun;146(6):656-61. PMID: 20566929
Department of Dermatology, Wilford Hall Medical Center, Wilford Hall Medical Center, 59 MDW/SG05D/Dermatology, 2200 Bergquist Dr, Ste 1, Lackland Air Force Base, TX 78236-9908, USA.
BACKGROUND: Generalized vaccinia and benign exanthems are 2 adverse events that have been associated with the smallpox vaccination. Accurate incidence and prevalence rates of each are not readily available, but these events are thought to be uncommon. To our knowledge, this is the first case series to provide clinical as well as pathologic descriptions of multiple papulovesicular eruptions occurring after receiving the second-generation smallpox vaccine, ACAM2000 (Acambis, Canton, Massachusetts), among a vaccinia-naïve military population. In addition, we report the first confirmed case, to our knowledge, of generalized vaccinia following administration of the ACAM2000 vaccine. OBSERVATIONS: All patients received primary smallpox immunization as well as 1 to 3 concurrent or near-concurrent (within the preceding 21 days) immunizations for typhoid, anthrax, hepatitis B, and/or seasonal influenza. One patient presented with a flulike prodrome and diffuse vesiclopustules covering the face, neck, chest, back, and upper and lower extremities. Vaccinia polymerase chain reaction confirmed generalized vaccinia.The remaining 7 patients presented with unusual, painful, and pruritic papulovesicular eruptions occurring on the extensor surfaces of their upper and lower extremities without systemic symptoms. Histologic findings revealed 2 general patterns, including a dermal hypersensitivity reaction with lymphocytic vasculitis and a vesicular spongiotic dermatitis with eosinophils. CONCLUSIONS: We present the first confirmed case of generalized vaccinia following immunization with the second-generation smallpox vaccine ACAM2000. In addition, we describe 7 cases of benign, acral, papulovesicular eruptionsthought to be associated with ACAM2000 administration. Further research is needed to discern the pathogenesis of these benign eruptions as well as their incidence and prevalence and that of generalized vaccinia with ACAM2000.